Rosiglitazone causes lipomas in HIV-positive man with fat loss

Michael Carter
Published: 17 August 2004

A drug which is being studied as a possible remedy for the fat loss which can be caused by anti-HIV drugs can cause lipomas, according to a case report in the August 20th edition of AIDS.

Several studies have reported small improvements in body fat distribution in HIV-positive patients with lipodystrophy who received treatment with rosiglitazone, a drug that is thought to promote fat cell growth and inhibit the toxic effects of anti-HIV drugs. However one randomised study found no effect of rosiglitazone on peripheral fat loss.

Doctors from the US, however, report the case of an HIV-positive man who developed several dozen lipomas in his limbs after using rosiglitazone as a treatment for fat loss caused by an antiretroviral drugs.

Lipomas are small, benign tumours consisting of fat cells, and although they are commonly seen in HIV-negative individuals, they are seen with increased frequency in HIV-positive patients treated with HAART and are an acknowledged component of lipodystrophy syndrome.

The case involved a 58 year old Caucasian man who was diagnosed with HIV in 1992. A year later type two diabetes was diagnosed and was being well controlled with insulin. After experiencing a fall in his CD4 cell count to 260 cells/mm3 the man started a HAART regimen including d4T, 3TC and nelfinavir in 1997, resulting in an increase in his CD4 cell count to over 500 cells/mm3 and the sustained suppression of his viral load below the limit of detection.

In 2001, however, fat loss from the face and limbs was noticed. In 2002 treatment with rosiglitazone was started. The primary aim of treatment was to sensitise the patient to insulin, but investigators also wished to see if its use increased peripheral fat.

Over a period of three months the man developed several dozen lipomas in both arms and upper thighs. His weight remained stable at 214lb. One of the lipomas was removed for examination and was found to contain normal fat cells.

Treatment with rosiglitazone was discontinued and over the next three months all but five of the lipomas resolved. The patient informed his doctors that approximately five lipomas had developed in his teenage years, but he maintained that the remaining lipomas were different to these. In the 13 months after stopping rosiglitazone, the man’s weight ranged from 207 - 222lb.

The adverse effects of rosiglitazone for the treatment of lipodystrophy are, the investigators note, largely unknown. As rosiglitazone can promote fat cell growth it is possible that the drug could cause lipomas, particularly in individuals with a history of lipomas prior to HAART. The reversal of the lipomas in this patient and the finding of peroxisome proliferator-activated receptor gamma in the lipoma removed by biopsy support the linkage between rosiglitazone and the development of lipomas, conclude the investigators.

The investigators recommend that rosiglitazone “therapy should be approached with caution in patients with HIV-associated lipoatrophy.”

Reference

Mafong DD et al. Development of multiple lipomas during treatment with rosiglitazone in a patient with HIV-associated lipoatrophy. AIDS 18: 1742-1744, 2004.